Ecstasy containing PMMA warning
Crew News: Dec 16 2011
Information about PMMA in ecstasy tablets and how to stay safe if using Ecstasy
Ecstasy information and advice
As the festive party season gets into full swing at Crew we want you to have a safe and enjoyable time. Engaging in any drug use carries a risk and the aim of this message is to highlight the potential dangers and some ways to party safer.For the last few years the active ingredient in Ecstasy has varied, often not being MDMA , which has caused patterns of use to change. Many users have become accustomed to taking multiple tablets in a drug using session. Since earlier this year, Crew have received various user reports of people taking multiple quantities of tablets and experiencing difficulties. In Crew's experience this has been true where people have taken too much and/or have mixed with other substances such as alcohol. Even if you are an experienced user, please consider the risks of using Ecstasy and if you still intend to use, please consider our harm reduction advice.
Harm reduction advice:
If you are determined to use:
- Start with half a pill and wait at least 1-2 hours before re-dosing
- Avoid mixing with other substances including alcohol
- Take regular breaks from dancing
- If dancing, drink water or isotonic drinks so as not to dehydrate but be careful with water consumption, don't go over a pint an hour
- Look after your mates and seek help if you need to
Ecstasy can affect our inhibitions and make us more likely to take risks with things like getting home safely. For info how to get home safe, check out our advice here
The SCDEA have realsed information about one particular variety of tablets. Of particular concern are tablets which look like ecstasy that have been found to contain PMMA (paramethoxymethylamphetamine). PMMA is a Class ‘A' drug implicated in a number of deaths across Europe. An alert was issued in July 2011 and since then this drug has featured in drug-related deaths in Scotland. PMMA has been found in some batches of tablets in Scotland where they are known as "Einsteins" which have an ‘E=mc2' logo. PMMA and other harmful substances potentially will be present in many illicit drugs including powders, products sold as ‘legal highs' and ecstasy tablets in a variety of colours and with different logos. Like all illicit drugs, there is no way to tell what's in them without analysing them. Not all batches of these "Einsteins" have contained PMMA so even if users have used them before with no issues, they should not presume others are the same. As with any ecstasy tablets, active ingredients and purity levels can vary.
Fatalities with MDMA based ecstasy are relatively rare but users can experience some unpleasant side effects especially at high doses or where it is with mixed with other substances. With drugs such as PMMA possibly being in tablets, negative side effects and potential of overdose are more likely. Although users report similarities to effects of MDMA, many argue that effects can feel less potent than MDMA which can result in users re-dosing and thus increasing the risks.
Signs of an ecstasy overdose could include:
- Hyperthermia (very high body temperature or overheating)
- Rapid heart rate
- Increased blood pressure
- Breathing difficulties
- Severe nausea and vomiting
- Muscle spasms
If you experience any medical difficulties from use of ecstasy and other drugs, please contact your local A & E, your GP or NHS 24 on 08454 242424.
If you are experiencing difficulty from any drug use and would like further information advice or support, please contact Crew or contact Know the Score on 0800 587 587 9.
Crew would like to thank the SCDEA and SDF who contributed to this information and a memo will shortly be available in downloads.